Alert archive / Kentucky / Red Flag Warnings in 2016
Red Flag Warning 6, NWS Jackson, KY
NWS Jackson, KY issued this red flag warning at Nov 28, 2016, 1:55 AM EST for 13 counties in Kentucky. It took effect at Nov 28, 2016, 12:00 PM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 28, 2016, 1:55 AM EST (06:55 UTC)
- In effect from
- Nov 28, 2016, 12:00 PM EST
- Expired
- Nov 28, 2016, 6:17 PM EST
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
Counties Breathitt County, KY, Elliott County, KY, Floyd County, KY, Harlan County, KY, Johnson County, KY, Knott County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, Morgan County, KY, Perry County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 30 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2039 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
090 WWUS83 KJKL 280655 RFWJKL URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 155 AM EST MON NOV 28 2016 KYZ086-087-108-111-114-116-280800- /O.CAN.KJKL.FW.A.0003.161128T1700Z-161129T0100Z/ KNOX-BELL-WOLFE-LEE-OWSLEY-CLAY- 155 AM EST MON NOV 28 2016 ...FIRE WEATHER WATCH IS CANCELLED FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 086...087...088...104...106... 107...108...109...110...111...112...113...114...115...116... 117... 118...119 AND 120... THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE FIRE WEATHER WATCH. THE WATCH HAS BEEN UPGRADED TO A WARNING FOR SOME OF THE COUNTIES THAT WERE UNDER THE WATCH. $$ KYZ088-104-106-107-109-110-112-113-115-117>120-281500- /O.UPG.KJKL.FW.A.0003.161128T1700Z-161129T0100Z/ /O.NEW.KJKL.FW.W.0006.161128T1700Z-161129T0200Z/ HARLAN-ELLIOTT-MORGAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT- PERRY-LESLIE-LETCHER-MARTIN-PIKE- 155 AM EST MON NOV 28 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM EST THIS EVENING FOR HIGH WINDS AND LOW RELATIVE HUMIDITY... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM EST THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * SUSTAINED WINDS AROUND 15 MPH ARE EXPECTED THIS AFTERNOON THROUGH THIS EVENING. WIND GUSTS UP TO 30 MPH ARE ALSO POSSIBLE...ESPECIALLY ON RIDGES. * RELATIVE HUMIDITY WILL FALL TO BETWEEN 20 AND 25 PERCENT THIS AFTERNOON FOR MOST PLACES. RAIN WILL MOVE IN AFTER 9 PM TONIGHT WITH RELATIVE HUMIDITIES ON THE INCREASE. * ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. A BURN BAN IS IN EFFECT UNTIL FURTHER NOTICE FOR THE COUNTIES INCLUDED IN THE WARNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
3 follow-up statements
571 WWUS83 KJKL 281200 RFWJKL URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 700 AM EST MON NOV 28 2016 KYZ088-104-106-107-109-110-112-113-115-117>120-282200- /O.CON.KJKL.FW.W.0006.161128T1700Z-161129T0200Z/ HARLAN-ELLIOTT-MORGAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT- PERRY-LESLIE-LETCHER-MARTIN-PIKE- 700 AM EST MON NOV 28 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM EST THIS EVENING FOR HIGH WINDS AND LOW RELATIVE HUMIDITY... * SUSTAINED WINDS AROUND 15 MPH ARE EXPECTED THIS AFTERNOON THROUGH THIS EVENING. WIND GUSTS UP TO 30 MPH ARE ALSO POSSIBLE...ESPECIALLY ON RIDGES. * RELATIVE HUMIDITY WILL FALL TO BETWEEN 20 AND 25 PERCENT THIS AFTERNOON FOR MOST PLACES. RAIN WILL MOVE IN AFTER 9 PM TONIGHT WITH RELATIVE HUMIDITIES ON THE INCREASE. * ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. A BURN BAN IS IN EFFECT UNTIL FURTHER NOTICE FOR THE COUNTIES INCLUDED IN THE WARNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
242 WWUS83 KJKL 281533 RFWJKL URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 1033 AM EST MON NOV 28 2016 KYZ088-104-106-107-109-110-112-113-115-117>120-282345- /O.CON.KJKL.FW.W.0006.161128T1700Z-161129T0200Z/ HARLAN-ELLIOTT-MORGAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT- PERRY-LESLIE-LETCHER-MARTIN-PIKE- 1033 AM EST MON NOV 28 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 088...104...106...107...109...110...112...113...115...117... 118...119 AND 120... * SUSTAINED WINDS AROUND 15 TO 20 MPH ARE EXPECTED THIS AFTERNOON THROUGH THIS EVENING...THOUGH SOME OF THE HIGHEST RIDGES COULD SEE SUSTAINED WINDS 2O TO 25 MPH. WIND GUSTS UP TO 35 MPH ARE ALSO POSSIBLE...WITH MANY OF THE RIDGES GUSTING BETWEEN 40 AND 50 MPH...ESPECIALLY DURING THE EVENING HOURS. * RELATIVE HUMIDITY WILL FALL TO BETWEEN 25 AND 30 PERCENT EARLY THIS AFTERNOON FOR MOST LOCATIONS. RAIN WILL MOVE IN AFTER 8 PM TONIGHT WITH RELATIVE HUMIDITIES ON THE INCREASE THROUGHOUT THE EVENING. * ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND COULD EXPRESS ERRATIC BEHAVIOR IN THE HIGH WINDS. A BURN BAN IS IN EFFECT UNTIL FURTHER NOTICE FOR THE COUNTIES INCLUDED IN THE WARNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
804 WWUS83 KJKL 282317 RFWJKL URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 617 PM EST MON NOV 28 2016 KYZ088-104-106-107-109-110-112-113-115-117>120-290030- /O.CAN.KJKL.FW.W.0006.000000T0000Z-161129T0200Z/ HARLAN-ELLIOTT-MORGAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT- PERRY-LESLIE-LETCHER-MARTIN-PIKE- 617 PM EST MON NOV 28 2016 ...RED FLAG WARNING IS CANCELLED FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 088...104...106...107...109... 110...112...113...115...117... 118...119 AND 120... THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE RED FLAG WARNING. CONDITIONS HAVE IMPROVED THROUGH THE EARLY EVENING HOURS...AS THE RELATIVE HUMIDITY HAS RECOVERED TO GREATER THAN 40 PERCENT ACROSS THE AREA. SOUTH TO SOUTHEAST WINDS WILL CONTINUE TO REMAIN GUSTY THROUGH THE REST OF THE EVENING...BEFORE DIMINISHING LATE TONIGHT. $$ GEOGERIAN
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Nov 27, 11:25 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Nov 27, 11:25 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1125 PM EST Sun Nov 27 2016 .UPDATE... Issued at 1125 PM EST SUN NOV 27 2016 Current forecast appears to be on track. Have updated mainly to fine tune the Sky - raising sky cover, T and Td grids per the latest obs and trends. These have been sent to the NDFD and web servers. UPDATE Issued at 715 PM EST SUN NOV 27 2016 23z sfc analysis shows high pressure off to the east of Kentucky with a tightening pressure gradient moving toward the state - west to a deep low pressure area over the Central Plains. On satellite...thin high clouds are spreading over eastern Kentucky with the thicker and lower ones well to the west, still. Despite the clouds, temperatures are exhibiting a solid ridge to valley difference ranging from the upper 30s in sheltered hollows to around 50 on the hilltops. Dewpoints, meanwhile, are in the mid 20s to low 30s most places - though significantly lower on the ridges. This led to another afternoon of very low humidities through eastern parts of the area. The low RH values are waning now, though, as temperatures are coming down following sunset. Accordingly, will update the HWO to drop the evening mention of the dry conditions for fire weather interests. Winds are fairly light through the area, as well - generally from the south to southeast at 5 to 10 mph. Have updated the forecast grids mainly to fine tune the Sky, T, and Td grids per the latest obs and trends. These updates have been sent to the NDFD and web servers. && .SHORT TERM...(This evening through Monday night) Issued at 404 PM EST SUN NOV 27 2016 Mid to high clouds continue to stream into the Ohio Valley downstream of a stacked low pressure system intensifying from the Front Range of the Rockies into the central and northern Great Plains. High pressure shifting toward the Mid-Atlantic coast in conjunction with the northern plains surface low will bring an increase in south to southeast winds tonight, thus allowing for return flow to maintain a top-down moistening profile. Warm air advection out of the Tennessee Valley will make for temperatures in the mid 40s across the Cumberland Valley, while surface ridging will hold influence longer across the Big Sandy region with valley temperatures dropping into the mid-upper 20s with ridges remaining in the upper 30s to lower 40s. South/southeast winds will further intensify Monday as the pressure gradient tightens and diurnal mixing allows for the mixing down of a 30-40 knot low level jet maximum aloft. Cloud bases will eventually lower enough by afternoon to promote isolated to scattered rain showers. Temperatures should warm into the upper 50s to low 60s as warm air remains in place aloft, despite extensive cloud cover. Will hold off on upgrading to a Red Flag Warning for now as relative humidity values begin to increase across far eastern Kentucky as winds become the strongest during latter portions of the afternoon. A lead shortwave trough on the southern extent of the upper low will swing from the Mississippi Valley into the Ohio Valley and Great Lakes Monday evening, intensifying the low level jet to near 50 knots. Although diurnal mixing will wane after sunset, a roughly 7 mb pressure gradient across eastern Kentucky will spell winds increasing to 15-25 mph with gusts of 25-35 mph. Ridgetops may see gusts approach 40 mph during the evening. Widespread showers will move across the region into the overnight hours, with a rumble of thunder or two not out of the question as low-mid levels cool, thus leading to increasing elevated instability. Rainfall amounts will range from about one half of an inch across far eastern Kentucky to near one inch across the Bluegrass and Lake Cumberland regions. These lesser amounts will be due to the strong downslope component and associated low level subsidence in place across the higher terrain. The rain will begin to taper off from west to east during the night into Tuesday morning following passage of the upper trough. .LONG TERM...(Tuesday through Sunday) Issued at 404 PM EST SUN NOV 27 2016 A large amplified upper level trough covering most of the CONUS will be the main feature until late in the period. Within the trough, there will be an initially nearly stationary, stacked low centered over the north central CONUS. An impulse rotating around the upper level system will drive a cold front east through Kentucky Monday night. Moisture will stream north off the Gulf of Mexico along the front, and with strong upper level support, will result in showers area wide. These showers will begin tapering off behind the cold front during the day Thursday from west to east, with much of the area seeing dry conditions once again by early afternoon. A very tight pressure gradient from the surface and through the upper levels will continue to support the potential for windy conditions. Just how windy will depend on how effectively the brisk flow can make it to the surface, though highest gusts are expected along the ridges. The weather system will be very wound up, with the coldest air locked up under the low and not much cold air advection left with the front by the time it passes here. This should actually result in Tuesday's temperatures being at least as warm as Monday's, despite being post frontal, as Monday's air mass continues to get displaced ahead of the front on Monday night. Tuesday night and Wednesday another strong upper level impulse and a surface cold front will rotate around the system, and low level flow off the gulf will make a quick return. This should bring another round of wet weather at mid week. The second cold front will bring in a more solid punch of colder air. The large scale system will also finally be on the move eastward across the Great Lakes and southeast Canada, which will result in a pattern with persistent cold air advection carrying us into the weekend. Conditions should dry out through Thursday and remain dry through the weekend as surface high pressure takes control of the region. Highs Thursday through the weekend will only reach the 40s with the cold air advection in place. Overnight lows will drop down just below freezing in most locations. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) ISSUED AT 645 PM EST SUN NOV 27 2016 VFR conditions will prevail through the bulk of the period as the thickening high clouds gradually lower. A period of low level wind shear concern will develop near or just after midnight into Monday morning, as southerly winds remain light below 5 knots at the surface with southwest winds near FL020 increasing to 35-40 knots. Ceilings should fall to roughly FL100 or just below by 18Z Monday as southerly surface winds increase to 5-10 knots through the morning. LOZ/SME/SYM could also see some gusts to 15 knots Monday morning and early afternoon with higher values toward evening as the pressure gradient really tightens with the front and a low level jet approaches. Also, toward 00z Tuesday, the showers accompanying the front will start to move into the forecast area from the west - so VCSH was added for the SME and SYM TAFs late in the period. && .JKL WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening for KYZ086>088-104-106>120. && UPDATE...GREIF SHORT TERM...GUSEMAN LONG TERM...JMW/HAL AVIATION...GUSEMAN/GREIF
Hazardous weather outlook, Nov 27, 7:25 PM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 725 PM EST SUN NOV 27 2016 KYZ044-050>052-058>060-068-069-079-080-083>085-290330- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG 725 PM EST SUN NOV 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG SOUTH TO SOUTHEAST WINDS WILL LEAD TO ERRATIC BEHAVIOR OF ANY ONGOING WILDFIRES MONDAY AFTERNOON INTO MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ086>088-104-106>120-290330- KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE- BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...BARBOURVILLE...MIDDLESBORO... PINEVILLE...CUMBERLAND...HARLAN...SANDY HOOK...WEST LIBERTY... PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG... WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...PIPPA PASSES... BOONEVILLE...HAZARD...MANCHESTER...HYDEN...JENKINS...WHITESBURG... INEZ...COAL RUN...ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 725 PM EST SUN NOV 27 2016 ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. LOW RELATIVE HUMIDITY COMBINED WITH STRONG SOUTH TO SOUTHEAST WINDS WILL LEAD TO A HIGH WILDFIRE DANGER AGAIN MONDAY AFTERNOON INTO MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GUSEMAN/GREIF
In the hours before
Special weather statement, Nov 27, 11:21 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1121 PM EST SUN NOV 27 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 1121 PM EST SUN NOV 27 2016 ...GUSTY WINDS MONDAY AFTERNOON AND EVENING... A STRONG LOW PRESSURE SYSTEM ACROSS THE GREAT PLAINS AND UPPER MIDWEST WILL RESULT IN GUSTY SOUTH TO SOUTHEAST WINDS ACROSS EASTERN KENTUCKY MONDAY AFTERNOON AND EVENING. SUSTAINED SPEEDS WILL INCREASE TO 15 TO 25 MPH WITH GUSTS OF 25 TO 35 MPH. MOUNTAIN PEAKS NEAR THE VIRGINIA STATE LINE MAY SEE GUSTS APPROACH 40 MPH. WINDS WILL DECREASE AFTER MIDNIGHT INTO TUESDAY MORNING. GUSEMAN/AR
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 28, 3:31 AM EST | Wind Advisory | JKL | Bath, Bell, Breathitt, Clay, Estill, Fleming and 20 more | 20 hr |
Nearby
Red Flag Warnings in Kentucky, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.